Thunderstorm Wind, Salt Lake
- When
- April 13, 1:05 AM MST
- Where
- Salt Lake County, 0.95 mi E of Holladay
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.672, -111.802
The Olympus Hills sensor recorded a wind gust of 63 mph.
Showers and thunderstorms developed across northern Utah in the early morning hours of April 13, and then continued across much of the state through that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Showers and thunderstorms developed across northern Utah in the early morning hours of April 13, and then continued across much of the state through that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 12, 7:47 PM MST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 847 PM MDT SAT APR 12 2014 .SYNOPSIS...A COLD PACIFIC STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL SWEEP SOUTHEAST INTO AND THEN ACROSS THE GREAT BASIN LATER TONIGHT THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK...FOLLOWED BY THE NEXT PACIFIC STORM SYSTEM MIDWEEK. && .DISCUSSION...WATER VAPOR LOOP SHOWS AN EJECTING WAVE MOVING EASTWARD ALONG THE ARIZONA BORDER...AS A NORTHERN STREAM TROUGH APPROACHES FROM THE PACIFIC NORHTWEST. AMDAR 400-250MB WIND OBSERVATIONS REVEAL A 75- 135KT NORTHWESTERLY JET FROM BRITISH COLUMBIA INTO THE PACIFIC NORTHWESTE. MEANWHILE A SOUTHWESTERLY 75-135KT JET EXTENDED FROM SOUTHERN CALIFORNIA INTO THE FOUR CORNERS. GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.20" AND 0.58". WHILE THE SURFACE PRESSURE TROUGH HAS SLIPPED INTO SOUTH CENTRAL UTAH AS OF THIS EVENING...THE TRUE BAROCLINIC ZONE WAS CROSSING NORTH CENTRAL UTAH PER 700MB RAP SATURATED EQUIVULENT POTENTIAL TEMPERATURE AND STREAMLINES...FORECAST TO REACH SOUTHERN UTAH AROUND DAYBREAK. MEANWHILE A MUCH COLDER BOUNDARY WILL BE APPROACHING THE CENTRAL ROCKIES FROM THE NORTHEAST AND WILL BE A PLAYER FOR PART OF THE AREA TOMORROW. SATELLITE SHOWS SIGNIFICANT CLEARING/SUBSIDENCE ENTERING NORTHWEST UTAH. WENT AHEAD AND TRENDED SKY FORECAST AND POPS LOWER OVERNIGHT ACROSS THE NORTH...FOCUSED MORE ACROSS THE CENTRAL AND SOUTH CENTRAL PORTIONS OF THE STATE CLOSER TO THE SURFACE REFLECTION OF THE BOUNDARY. REMOVED MENTION OF THUNDER AFTER 06Z AS 15Z SHORT RANGE ENSEMBLE THUNDER GUIDANCE REALLY DIMINISHES AFTER 03Z. FOCUSED WIND GUSTS IN THE HIGHER TERRAIN TRANSLATING NORTH TO SOUTH TONIGHT WITH THE PASSAGE OF THE RIDGE-TOP BOUNDARY. PREVIOUS DISCUSSION FOLLOWS... A WEAK MID-LEVEL CIRCULATION MOVING EAST ACROSS NORTHERN ARIZONA HAS SPAWNED SCATTERED AND MOSTLY HIGH-BASED CONVECTION ACROSS SOUTHERN UTAH THIS AFTERNOON. THE STRONGEST OF THIS CONVECTION HAS FORMED ACROSS SOUTHEAST UTAH ALONG THE OLD DEFORMATION AXIS TO THE NORTHEAST OF THE ADVANCING CIRCULATION. THIS ACTIVITY SHOULD CONTINUE TO TRANSLATE EAST OUT OF THE AREA BY EARLY THIS EVENING. A SECOND MORE SUBTLE MID-LEVEL SHORTWAVE HAS GENERATED NEW CONVECTION NORTH OF THE STRENGTHENING SURFACE TROUGH MOVING INTO CENTRAL UTAH LATE THIS AFTERNOON. THIS ACTIVITY MAY PERSIST INTO THE EARLY EVENING HOURS AS THE AIRMASS CONTINUES TO DESTABILIZE AS TEMPS COOL AT THE MID-LEVELS. THE COLD CORE UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL BRING ANOTHER ROUND OF FAIRLY WIDESPREAD CONVECTIVE PRECIP LATE TONIGHT THROUGH AT LEAST EARLY SUNDAY AFTERNOON. A STRENGTHENING SURFACE COLD FRONT AHEAD OF THE ADVANCING TROUGH WILL FILL INTO THE CENTRAL UTAH SURFACE TROUGH. INCREASING LOW-LEVEL COLD ADVECTION BEHIND THE FRONT ALONG WITH FURTHER DESTABIZATION AND DYNAMIC LIFT WITH UPPER TROUGH SHOULD INCREASE THE INTENSITY AND AREAL COVERAGE OF PRECIP ACROSS MAINLY CENTRAL UTAH OVERNIGHT. THIS ORGANIZED PRECIP WILL TRAIL THE FRONT INTO SOUTHERN UTAH SUNDAY...WITH LINGERING INSTABILITY SHOWERS FURTHER NORTH DURING THE DAY. THE BACK DOOR FRONT MOVING EAST THROUGH WESTERN WYOMING COULD GENERATE AN AREA OF SNOW ACROSS NORTHEAST UTAH/SOUTHWEST WYOMING SUNDAY. THE AREA OF MOST CONCERN WOULD BE THE NORTH SLOPES OF THE UINTAS WHERE FAVORABLE UPSLOPE CONDITIONS WORKING ON THE STILL UNSTABLE AIRMASS COULD PRODUCE SEVERAL INCHES OF SNOW. FOR NOW NO HIGHLIGHTS HAVE BEEN ISSUED AS THE AMOUNTS MAY STILL COME UP A BITSHORT OF CRITERIA AND THE IMPACTS WILL BE LOW IN THE AREA WHERE THE HEAVIEST SNOWS ARE EXPECTED. HIGH PRESSURE ALOFT WILL RETURN IN FULL FORCE FOR MONDAY THROUGH MONDAY NIGHT. LOOKING AT A SUBSTANTIAL WARM-UP MONDAY. THE NEXT SERIES OF PACIFIC SHORTWAVES WILL BRING ABOUT LOWER HEIGHTS AGAIN ACROSS THE NORTHERN ROCKIES/NORTHERN GREAT BASIN TUESDAY. STILL LOOKING AT MILD TEMPS DURING THE DAY TUESDAY...FOLLOWED BY A CHANCE OF PRECIP RETURNING TO THE NORTHERN THIRD OF THE STATE LATE IN THE DAY. GUIDANCE CONTINUES TO INDICATE ANOTHER STORM SYSTEM MAKING ITS WAY THROUGH THE FORECAST AREA DURING THE MIDWEEK PERIOD. HOWEVER...THEY STILL DISAGREE ON THE DETAILS. THE SYSTEM IS MUCH WEAKER IN THE LATEST EC...PRIMARILY A GRAZER WITH A DECENT FRONT FOR NORTHERN UTAH BUT LACKING IN MOISTURE AS IT MOVES THROUGH TUESDAY NIGHT AND WEDNESDAY. THE TROUGH IS COLDER AND DEEPER IN THE GFS AND MOVES THROUGH THE ENTIRE STATE TUESDAY NIGHT THROUGH THURSDAY. RAISED POPS A BIT AS ALL GUIDANCE IS SUGGESTING AT LEAST SOME INSTABILITY BUT CONFIDENCE REMAINS LOW IN THIS PERIOD. BEHIND THE TROUGH...HIGH PRESSURE IS EXPECTED TO RETURN BRIEFLY FRIDAY INTO THE FIRST PART OF THE WEEKEND. AFTER THAT...IT LOOKS LIKE THE FLOW BECOMES MORE ZONAL WITH A SERIES OF RELATIVELY WEAK SYSTEMS MOVING THROUGH THE FLOW. && .AVIATION...PREVAILING WIND DIRECTION AT THE KSLC TERMINAL IS EXPECTED TO REMAIN FROM THE NORTHWEST THROUGH TOMORROW...BUT PERIODIC LIGHT AND VARIABLE CONDITIONS ARE EXPECTED THROUGH 05Z. ADDITIONALLY...A 20 PERCENT CHANCE EXISTS THAT SHOWERS AND STORMS TO THE WEST WILL IMPACT THE TERMINAL WITH BRIEF AND ERRATIC GUSTS AND CIGS TO 6000FT AGL THROUGH 05/06Z. CIGS WILL LOWER BELOW 6000FT AGL AFTER 12Z FOR THE MORNING HOURS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...ROGOWSKI/CONGER/TRAPHAGAN AVIATION...MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 614 AM MDT SAT APR 12 2014 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 614 AM MDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS THE OUTLOOK AREA. THESE STORMS WILL BE MOST NUMEROUS ACROSS CENTRAL AND SOUTHERN UTAH...AND WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS. A COLD FRONT WILL CROSS NORTHERN UTAH THIS EVENING...THEN CONTINUE INTO CENTRAL UTAH OVERNIGHT. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE POSSIBLE ALONG AND BEHIND THIS FRONT...WITH SOME ACCUMULATION POSSIBLE IN THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING MOUNTAIN SNOW WILL REMAIN POSSIBLE THROUGH THE DAY SUNDAY...MAINLY ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH. GUSTY AND LOCALLY STRONG NORTH WINDS ARE ALSO EXPECTED ACROSS MUCH OF THE OUTLOOK AREA ON SUNDAY ALONG WITH COLDER TEMPERATURES. FREEZING TEMPERATURES ARE LIKELY MONDAY MORNING IN MOST AREAS OUTSIDE OF UTAHS DIXIE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 128 AM MDT SUN APR 13 2014 UTZ004-006-008>010-130815- WASATCH MOUNTAIN VALLEYS-WESTERN UINTA MOUNTAINS-WASATCH MOUNTAINS SOUTH OF I-80-SOUTHERN WASATCH FRONT-WASATCH PLATEAU/BOOK CLIFFS- 128 AM MDT SUN APR 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...EXTREME SOUTH CENTRAL SUMMIT AND UTAH COUNTIES UNTIL 215 AM MDT... AT 126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF HEBER TO 5 MILES SOUTHEAST OF EAGLE MOUNTAIN...AND MOVING EAST AT 40 MPH. STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE LIKELY ACROSS UTAH AND HEBER VALLEYS...ALONG WITH PEA SIZE HAIL...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... PROVO...HEBER CITY...OREM...PLEASANT GROVE...SPRINGVILLE...AMERICAN FORK...HEBER...LINDON...DANIEL...VINEYARD...TIMBER LAKES...PALMYRA... SARATOGA SPRINGS...HIGHLAND...CEDAR HILLS...MIDWAY...CHARLESTON... WALLSBURG...MT TIMPANOGOS AND SUNDANCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUIDLING. && LAT...LON 4058 11093 4018 11140 4016 11208 4055 11161 TIME...MOT...LOC 0726Z 266DEG 37KT 4051 11158 4027 11190 MPS
The Salt Lake City radar (KMTX), 85 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
4 thunderstorm wind. Local standard time, as filed.
The Olympus Hills sensor recorded a wind gust of 63 mph.
The Vernon RAWS recorded a peak wind gust of 60 mph.
The Eyring Science Center sensor in Provo recorded a 60 mph wind gust. In addition, multiple large trees were knocked down in the Orem area from this early morning thunderstorm.
A sensor in Saratoga Springs recorded a peak wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513486, 513488, 513494, 513496.